The Living Thing / Notebooks : Maximum processes

Processes which can be represented as the maximum value of some underlying process.

An interestingly mathematically tractable way of getting interesting behaviour from boring variables, even IID ones. The other mathematically convenient way of handing monotonic processes apart from branching processes and affiliated counting processes.

I had my interest in these rekindled recently by Peter Straka, after first running into them in a lecture by Paul Embrechts in terms of risk management.

My former co-supervisor Sara van de Geer then introduced another class of them to me where the maximum is not taken over the state space of a scalar random variable, but maximum deviation inequalities for convergence of empirical distributions; These latter ones are not so tractable, which is why I strategically retreated.

Peter assures me that if I read Ressel I will be received dividends. Supposedly the time transform is especially rich, and the semigroup structure especially convenient? Also Meerschaert and Stoev derive some statistical properties of a class of renewal-process-based max process. (MeSt07)

Obviously this needs to be made precise, which may happen if it turns out to actually help.

Refs

EmKM97
Embrechts, P., Klüppelberg, C., & Mikosch, T. (1997) Risk Theory. In Modelling Extremal Events (pp. 21–57). Springer Berlin Heidelberg
HeSc15
Hees, & Scheffler. (2015) Coupled Continuous Time Random Maxima.
Laur12
Lauritzen, S. L.(2012) Extremal Families and Systems of Sufficient Statistics. . Springer Science & Business Media
McFE05
McNeil, A. J., Frey, R., & Embrechts, P. (2005) Quantitative risk management : concepts, techniques and tools. . Princeton: Princeton Univ. Press
MeSt07
Meerschaert, M. M., & Stoev, S. A.(2007) Extremal limit theorems for observations separated by random waiting times.
MeSt09
Meerschaert, M. M., & Stoev, S. A.(2009) Extremal limit theorems for observations separated by random power law waiting times. Journal of Statistical Planning and Inference, 139(7), 2175–2188. DOI.
Ress91
Ressel, P. (1991) Semigroups in Probability Theory. In H. Heyer (Ed.), Probability Measures on Groups X (pp. 337–363). Springer US DOI.
Ress11
Ressel, P. (2011) A revision of Kimberling’s results — With an application to max-infinite divisibility of some Archimedean copulas. Statistics & Probability Letters, 81(2), 207–211. DOI.